Virginia, 2025Winter Storm and Heavy Snow in Virginia, December 4 to 5, 2025
December 4 to 5, 2025 · NWS RNK · 7 events in 7 counties and zones
As low pressure tracked across the southeastern section of the United States of America, moisture from this system interacted with cold air over southwest Virginia. The result was an area of snow which blanketed parts of the state during the pre-dawn and early morning hours of the 5th with as much as five inches of snow.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low pressure tracked across the southeastern section of the United States of America, moisture from this system interacted with cold air over southwest Virginia. The result was an area of snow which blanketed parts of the state during the pre-dawn and early morning hours of the 5th with as much as five inches of snow. The heaviest snows fell over Amherst and adjacent Bedford Counties. Key Impact: Hazardous travel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 6:54 PM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Dec 4, 6:54 PM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
654 PM EST Thu Dec 4 2025
.SYNOPSIS...
Low pressure will move from the Gulf Coast to the North Carolina
coast through Friday, bringing wintry precipitation to our area
mainly in the form of snow. This low exits to the east by Friday
night with high pressure building in for Saturday. Another front
moving in from the west may bring a chance of precipitation late
Sunday into Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 640 PM EST Thursday...
Key Messages:
1) Model trends are leaning toward some higher amounts
along/northwest of the I-81 corridor, so a few locations could
see 5 or 6 inches but low confidence on coverage of those
amounts.
2) Winter Weather Advisory in effect tonight into Friday for
the entire region.
High-res solutions have upped the amounts some especially in the
corridor northwest of I-81 into southeast WV. Ensembles are
leaning on the 3-5 inch range, but solutions like the HRRR and
3km NAM are hinting out 6+ inch amounts over portions of
Southeast WV into the higher ridges of the Blue Ridge north of
Roanoke. Looking at some winter parameters such frontogentical
forcing and -EPV indicates potential for some banding, but
overall, the strength/speed of this system does not paint a
strong picture of mesoscale banding lasting long, so overall,
though we believe there will be places that see 5-6"+, the
majority of the area will remain in the 2-4" range. Nonetheless,
a plowable snow for most. Further south into NC, some mix and
slightly warmer temps aloft will limit totals, but given temps
falling back into the 20s tonight, no changes to the advisory
were made.
Timing still looks to be 9pm at the earliest in far SW VA,
reaching the NC/southern VA Piedmont by 2-3am, with most having
snow around midnight-1am, then ending between 7am-noon.
To summarize amounts, we are expecting mainly 2-4", with locally
5-6" along/north of of U.S. 460 and northwest of I-81 from
Bluefield/Wytheville, north into the Shenandoah Valley, with
potential 3-4" amounts in spots along the 460 corridor from
Roanoke to Lynchburg. Along/south of US 58 in southern VA
expecting 1-2" amounts. A light glaze of ice still possible in
the NC mountains into far SW VA, just a few hundredths.
Previous discussion...
A low pressure system will bring in snowy conditions tonight into
Friday morning. Recent model guidance suggests this system may
arrive a little earlier than initially anticipated. Currently, the
far western mountainous counties may start to receive light snow as
early as 10PM. As the system moves east, isentropic lift starts to
peak around midnight and light snowfall will take over the
area. The snow will begin to move out around daybreak but may
linger on for a few additional hours before precipitation
chances drop towards zero by early Friday afternoon. Ensemble
model guidance as increased the QPF expected which will
translate into more snow amounts. For most of the region,
between 2-4" are forecast to accumulate overnight with localized
areas receiving up to 5-6". Counties in North Carolina and
counties in Virginia bordering NC may receive the least amount
of snow with only about 1-2". The reason for this is while the
snow system makes its way through, a surface high pressure
system to our northeast will begin to wedge in. This will
reinforce cold air into the area. Due to the timing of this
wedge and the snow arrival, areas in the Piedmont may receive
rain at first which will then transition into snow.
Winds may pick up as the snow moves through, mostly for areas
further west. Even a modest wind gust, however, will decrease
visibility with the light snow. To reiterate from previous
discussions, the early morning commute Friday will be
undesirable given the snowy conditions.
Confidence in this forecast is high.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1245 PM EST Thursday...
Key Messages:
1) Quieter weekend with below normal temperatures
2) Front on Sunday night/Monday morning will bring rain for most,
some snow in mountains
Saturday will be mostly quiet with zonal upper flow and little to
speak of in terms of synoptic features. Temperatures will drop well
into the 20s each night. Daytime highs will warm back into the 40s
for most, with Monday being cooler behind a front.
Sunday will feature a cold front introducing rain starting Sunday
night. As temperatures drop with the frontal passage, upslope snow
will take over for rain in the mountains, largely west of Roanoke.
Piedmont and central VA regions will remain liquid in terms of p-
type. Accumulation amounts will be light with this system, as there
will not be sufficient moisture available for large QPF.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1245 PM EST Thursday...
Key Messages:
1) Quiet workweek bookended by a late week front
In high pressure behind Sunday's front, the remainder of the
workweek will suppressed by a broad strong region of high pressure.
Monday night will be the coldest immediately in the wake of the
front, with temperatures for most of the forecast area dropping into
the teens. Luckily there will be little wind to speak of, so we will
likely avoid dangerous wind chills. Temperatures warm back to just
below normal for the end of the week, as we look ahead to the next
frontal system likely to impact us Friday. We have settled into a
familiar frequency of frontal systems in winter of another every 3-4
days. Too early to make a call on whether snow will be included with
the late week system, but it is December, so it wouldn't raise any
eyebrows if frozen precipitation entered the conversation in the
next day or two.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 650 PM EST Thursday...
VFR to start the TAF period will deteriorate quickly by 04-06z
for the area with snow moving in from the southwest. This snow
will bring sub 1kft cigs and vsbys mainly in the 1-3sm range,
but dropping at times to under a mile if snow becomes heavier.
Snow moves out between 12z-15z, but low clouds will remain as
there is no good mixing to clear out the skies. Fog may also
impact vsbys into the afternoon.
Confidence in this forecast his high for poor flying weather,
moderate on how low vsbys go.
.EXTENDED AVIATION OUTLOOK...
Persistent low level cloud cover this weekend and another system
early next week may keep all terminals sub-VFR for a while. It may
not be until higher pressure moves in around mid-next week that
skies become clear, but another potential winter system may return
following it.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 1 PM EST Friday for VAZ007-009-
015.
Winter Weather Advisory from midnight tonight to 7 PM EST
Friday for VAZ010>014-016>020-022>024-032>035.
Winter Weather Advisory from 1 AM to 7 PM EST Friday for
VAZ043>047-058-059.
NC...Winter Weather Advisory until 1 PM EST Friday for NCZ001-002-
018.
Winter Weather Advisory from midnight tonight to 7 PM EST
Friday for NCZ003>006-019-020.
WV...Winter Weather Advisory from midnight tonight to 7 PM EST
Friday for WVZ042>044-507-508.
&&
SYNOPSIS...PM/WP
NEAR TERM...CG/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...CG/WPHazardous weather outlook, Dec 4, 2:39 PM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
239 PM EST Thu Dec 4 2025
NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-WVZ042>044-507-
508-051945-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-Giles-Wythe-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
239 PM EST Thu Dec 4 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
NCZ001-002-018-VAZ007-009-015-051945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
239 PM EST Thu Dec 4 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
VAZ043>047-058-059-051945-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
239 PM EST Thu Dec 4 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.
Heavy Snow, Roanoke
- When
- December 4, 11:15 PM EST to December 5, 11:00 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Public
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 2.5 inches in the City of Roanoke to locally as high as 4.8 inches near the community of Cave Springs. The majority of the county, including the Cities of Roanoke and Salem, received less than 4 inches. Key Impacts: Hazardous travel.
Winter Storm, Bedford
- When
- December 4, 11:30 PM EST to December 5, 11:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 2.5 inches at Montvale to 5.1 inches at a location two miles west-southwest of Boonsboro. Key Impacts: Hazardous travel.
Winter Storm, Botetourt
- When
- December 4, 11:30 PM EST to December 5, 11:00 AM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 3.0 inches near Iron Gate to 5.4 inches near Fincastle. Multiple communities across the county received at least 4 inches. Key Impacts: Hazardous travel.
Heavy Snow, Franklin
- When
- December 4, 11:30 PM EST to December 5, 11:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 3.0 inches to around 4.0 inches across the county, though less than half of the county received 4 inches. Key Impacts: Hazardous travel.
Winter Storm, Amherst
- When
- December 5, 12:00 AM EST to 11:00 AM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 4.0 inches at a location three miles southwest of Falconerville to 4.8 inches at a location one mile east-northeast of Amherst. Key Impacts: Hazardous travel.
Heavy Snow, Campbell
- When
- December 5, 12:00 AM EST to 11:00 AM EST
- Where
- Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 3.0 inches to around 4.0 inches across the county, though less than half of the county received 4 inches. Key Impacts: Hazardous travel.
Winter Storm, Buckingham
- When
- December 5, 12:10 AM EST to 11:45 AM EST
- Where
- Buckingham forecast zone
- Reported by
- Public
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 3.0 inches measured by the Cooperative Weather Observer in the Town of Buckingham to 4.3 inches measured near Andersonville. At least half of the county received 4 inches. Key Impacts: Hazardous travel.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, December 4, 20251 death · 1 event
- Winter Weather and Astronomical Low Tide in New York, December 4, 20258 events
- Heavy Snow and Winter Weather in Montana, December 4 to 7, 20258 events
- Heavy Snow in Idaho, December 4 to 6, 20258 events
- Flash Flood and Astronomical Low Tide in Louisiana, December 4 to 8, 20256 events
- Heavy Snow and Winter Weather in Colorado, December 4 to 7, 20256 events
- Heavy Snow and Winter Weather in Montana, December 4 to 6, 20255 events
- Heavy Snow and Winter Weather in Idaho, December 4 to 6, 20254 events
- High Wind in Wyoming, December 4 to 5, 202563 kt wind · 3 events
- Winter Weather in New Hampshire, December 4, 20253 events
- Heavy Snow and Winter Weather in Wyoming, December 4 to 6, 20253 events
- Marine High Wind in Lake Superior, December 4, 202550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309379, 1305314, 1309369, 1309373, 1305312, 1309372, 1309370.